Aug 6, 2009
Hello, I think my friend is not taking his med because he is very depress. He had cancer in 2001. In 2002 the chinguls. The radition affected his rectum so he has many accidents and is frustraded. They thought his teeth were very damaged so he removed them all and has dentures another frustation he says. Now this past year he had an amputation below the knee and he is even more depress plus he says the money is a very big issue. On the other side he looks so strong and many people are amazed to know him. he says he has been + for 26 and taking med. 20. I am writing on his page because I want to let him know I suspect and I am worried. He says he is tired and dosen't know if he can handle all this. He says he is going to get proffesional help, but for a couple of years and yet nothing. He says he dosen't believe in that and that he is a loser. Please help him
Response from Dr. Sherer
You are a good friend, and you should continue to hold out for him the possibility that, if he does seek professional help, he could improve substantially in a short period of time, i.e. a month or less.
Depression is common in people with HIV, occurring in as many as 20% or more in some cohorts. It is very important to recognize it, because it can cause poor medication adherence and lead to treatment failure. And, of course, a depressed person may be a suicide candidate. You would be doing your friend a favor to ask him outright if he has entertained thoughts of suicide.
The good news about depression is that it 85% of people with depression improve after its diagnosis and treatment. With the use of the newer class of SSRIs, most people can experience relief from their symptoms within 4 weeks of starting treatment. In general, medication and counseling can substantially improve depression, and most patients recover from a first episode over time.
You might also offer to your friend to visit the doctor with him, and to express some of your concerns to his doctor.
Many years of AIDS, rectal cancer with incontinence, financial worries, an amputation...your friend has many solid reasons to be demoralized. Yet you are correct to worry that if his demoralization has slipped further into depression, he needs help, and as soon as possible.
Reluctantly, I should also prepare you for the possibility that he resists your entreaties and frustrates your best intentions to help him. It is important to remember that while you are deeply affected by your friend's condition, you are not responsible, and you can't make decisions regarding his own health care for him. Only he can take the step of asking for help. Your best actions are to keep urging him to talk to his doctor and seek help for his sadness, which may well be depression....and to respect his right to make these decisions for himself.
Acquiring a drug resistant strain of HIV
- Dizziness After Having Sex During Period Worried I Have HIV
- Enlarged Lymph Nodes After Eating Sperm Worried I Have HIV
- Flu Symptoms After Unprotected Oral Sex Without Ejaculation Worried I Have HIV
- Pain In Balls After Breast Sucking Sign Of HIV AIDS
- Pain In Penis After Getting Scratched Worried I Have HIV
- Swollen Lymph Nodes After Performing Oral Sex Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.